Bizjak et al report on the case of a 20 year-old male who developed severe abdominal pain 1 week after being vaccinated with Gardasil. Although still suffering with ongoing nausea and pain, he received his second shot of the HPV vaccine.
Only 10 days later, laboratory results revealed significantly elevated pancreatic enzymes, and with concomitant abdominal pain and vomiting, he was diagnosed with acute pancreatitis.
The researchers report that this case of acute pancreatitis following HPV vaccination ‘is not a novel entity‘ They cite the case of a 26 year-old woman who developed epigastric pain 4 days after her first dose of Gardasil. The examination of the woman excluded other causes of pancreatitis with the only other likely causation in a previously healthy young woman to be the HPV vaccine.
In 2008 Dr Renate Klein wrote in The Gardasil ‘miracle’ coming undone? , that the Therapeutic Good Administration (TGA) had announced an investigation into a possible link between Gardasil and the development of pancreatitis in young women after their HPV vaccination. Klein welcomed the news of the inquiry and added that while the TGA was at it they should also look in detail at the other adverse effects that have been reported in Australia and around the world. These total over 83,000 serious adverse events and over 400 deaths.
News of the TGA review into pancreatitis and HPV vaccines came after reports that three Australian young women had become very ill with pancreatitis soon after receiving the injection.
Dr. Amitabha Das and several colleagues claim that three female patients injected with the quadrivalent medication were later diagnosed with pancreatitis. They reported that they were unable to find another cause for pancreatitis and that a possible link to the HPV vaccine needed to be excluded.
Pancreatitis is inflammation of the pancreas. The pancreas is a very important organ responsible for producing digestive juices and certain hormones, including insulin responsible for regulating blood sugar. Symptoms include sudden, severe upper abdominal pain, often spreading through to the back, along with nausea, vomiting, fevers, sweats and a tender abdomen.
Possible mode of causation is by the process of molecular mimicry. In their paper Pancreatitis after human papilloma vaccination: a matter of molecular mimicry the authors state:
In conjunction with aluminum adjuvant, the induction of immunity through molecular mimicry may potentially culminate in production of cytotoxic autoantibodies with a particular affinity for pancreatic acinar cells.
We have proteins in our bodies and within these proteins there are 82 peptides. One of the antigens in Gardasil is the HPV 16 LI protein which almost identically matches 34 of these peptides. The importance of this information is that as Norma Erickson explains:
It is extremely possible that when you develop an antibody to the HPV 16 protein you are also developing an antibody reaction to your own system in multiple locations. The number of viral matches and locations makes the occurrence of autoimmune cross reactions in the human body following HPV 16 vaccination almost unavoidable.
Phillipa described herself as a healthy young woman who exercised daily, ate well and did not take drugs and rarely drank alcohol. But in October 2007 she experienced an attack of pancreatitis which at the time she thought was a gastro virus. As the pain eventually subsided, she experienced chest and shoulder pain which persisted for 24hrs. Her doctor blamed it on a virus. Around three months later the abdominal pain returned and again two months later at which stage she was tested and found to be suffering from pancreatitis.
Phillipa became aware that there might be a link between her vaccination with Gardasil and her new disease after her mother heard an ABC radio report that the TGA was investigating three cases of young girls experiencing pancreatitis after having had their Gardasil injections.
Phillipa checked the dates of her Gardasil injections to see if they coincided with her pancreatitis and found that her first vaccine given on 04/08/07 did not cause any overt problem but her second given on 06/10/07 was nine days before her first attack and the third on the 17/04/08 was 3 days before her third attack of pancreatitis. She reported this to the TGA.
One of her attacks resulted in an emergency trip to the hospital where she was given intravenous fluids and remained an inpatient for four days.
She had 4 attacks of pancreatitis over the year …two of which occurred days after she received the Gardasil shots. She believes that her pancreatitis was because of her Gardasil vaccine.
The TGA inquiry?
Did the TGA conduct a review into Gardasil and links to pancreatitis? I have tried to find out but despite phone calls and emails I have not been able to discover whether an inquiry was performed. Also I could not find any recent cases of pancreatitis after Gardasil on the adverse events database. Makes me wonder if the disease has been reclassified on the the TGA’s database of adverse events in the general category of gastrointestinal disorders.
Gastrintestinal disorders doesn’t sound as serious as pancreatitis. Vomiting and nausea sound fairly innocuous but are they a symptom of a more dangerous health condition such as pancreatitis? Many questions need to be asked of the TGA, Australia’s regulatory authority for therapeutic goods. But then with the TGA wholly funded by the industry it administers we should not hold our breaths.
Leave a Reply